Illinois, 2012

Hail in Illinois, July 1, 2012

July 1, 2012 · NWS DVN · 1 event in 1 county or zone

A 30 knot low level jet impinging on a slow moving warm front triggered scattered thunderstorms during the early morning hours of July 1, 2012. The storms were confined to extreme northeast Missouri, southeast Iowa and western Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A 30 knot low level jet impinging on a slow moving warm front triggered scattered thunderstorms during the early morning hours of July 1, 2012. The storms were confined to extreme northeast Missouri, southeast Iowa and western Illinois. A few of the storms produced 60 mph winds which knocked down trees and limbs. Law enforcement reported a tree fell on a house along with power lines down near Leando, Iowa in Van Buren county. There were also a couple of quarter size hail reports from trained spotters. Some of the storms dumped heavy rainfall of over 3 inches in Van Buren county in southeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 1, 2:10 AM CST, 24 minutes earlier.

Area forecast discussion, Jul 1, 2:10 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 AM CDT SUN JUL 1 2012

.SYNOPSIS...
A QUIET NIGHT ACROSS THE DVN CWA FOR A CHANGE AS THE STALLED
FRONTAL BOUNDARY EXTENDS FROM BETWEEN KSTJ/KMCI TO KUIN AND THEN
ALONG THE OHIO RIVER VALLEY. A 30 KNOT SOUTHERLY LOW LEVEL JET IS
POINTED INTO THE PLAINS. SCATTERED CONVECTION WAS OCCURRING ALONG
THE BOUNDARY SOUTH OF THE DVN CWA AND WERE MOVING EAST. WATER
VAPOR LOOPS SHOW A SHORT WAVE IN SD MOVING SOUTHEAST WHICH HAS
PRODUCED A CLUSTER OF THUNDERSTORMS IN SOUTHCENTRAL SD/NORTHCENTRAL
NEBRASKA. CURRENT TEMPERATURES WERE IN THE LOWER TO MID 70S IN THE
DVN CWA.

HAASE

&&

.SHORT TERM...TODAY AND TONIGHT...
FORECAST FOCUS ON TEMPERATURES AND CONVECTIVE TRENDS.

TODAY...HEIGHTS BEGIN TO RISE IN RESPONSE TO TROUGH DIGGING INTO
THE PACIFIC NORTHWEST/BRITISH COLUMBIA. THIS IN TURN SHOULD LIFT
THE FRONTAL BOUNDARY CURRENTLY SOUTH OF THE CWA NORTHWARD AS THE
DAY PROGRESSES. WILL MAINTAIN SMALL CHANCE POPS IN OUR FAR SOUTH
THIS MORNING CLOSEST TO THE BOUNDARY. IR SATELLITE PICTURES DO
INDICATE CIRRUS OVER MUCH OF THE CWA BUT THIS SHOULD THIN AS THE
MORNING PROGRESSES. THEN STRONG HEATING WILL PUSH MAXIMUM TEMPERATURES
INTO THE LOWER TO MID 90S AT MOST LOCATIONS. HEAT INDEX VALUES
SOUTH OF INTERSTATE 80 MAY RISE JUST ABOVE 100 FOR A FEW HOURS
THIS AFTERNOON BUT WITH CONVECTION/CLOUDS DECIDED NOT TO ISSUE
HEAT HEADLINES AT THIS TIME. DAY SHIFT CAN MONITOR TRENDS AND
ISSUE AN ADVISORY IF TEMPS/DEWPOINTS RISE HIGHER THAN FORECAST.

SEVERE POTENTIAL...OPERATIONAL MODELS SIMILAR IN DEVELOPING AT
LEAST SCATTERED THUNDERSTORMS LATER THIS AFTERNOON AND EVENING AS
WAVE OUT OF SD MOVES INTO THE AREA. CAPES RISE TO AROUND 4000 J/KG
LATER THIS AFTERNOON BUT DEEP LAYER SHEAR IS MARGINAL. FRONTAL
BOUNDARY WILL BE SLOWLY MOVING NORTHWARD ACROSS THE CWA WHICH WILL
HELP FOCUS CONVECTION. THE CAP WILL ALSO BE WEAKENING AS FORECAST
SOUNDINGS SUGGEST MID LEVEL TEMPS COOLING A BIT. DESPITE MARGINAL
SHEAR THE HIGH CAPES WILL BE MORE THAN SUFFICIENT FOR ENHANCED
AREAS OF DAMAGING WINDS OF 60 TO 70+ MPH LATE THIS AFTERNOON AND
EVENING...ALONG WITH LOCAL HEAVY RAINFALL. WILL HAVE 50 POPS TO
COVER THIS SCENARIO. SPC HAS MUCH OF THE DVN CWA IN A SLIGHT RISK.

TONIGHT...WITH THE WARM FRONT LIFTING NORTHWARD THE CONVECTION
WILL BE GRADUALLY ENDING FROM THE SOUTH. SEVERE POTENTIAL WILL
EXIST DURING THE EVENING BUT THE TREND WILL BE FOR STORMS TO WEAKEN
AFTER MIDNIGHT WITH LOSS OF HEATING. MIN TEMPS WILL BE IN THE LOWER
TO MID 70S.

HAASE

.LONG TERM...MONDAY THROUGH SATURDAY...
MONDAY THE WARM FRONT THAT WILL HAVE BEEN PASSING SLOWLY NORTH
ACROSS THE AREA TODAY AND TONIGHT SHOULD FINALLY GET NORTH OF THE
FORECAST AREA.  THERE MAY BE SOME SHOWERS OR THUNDERSTORMS THAT GET
INTO THE NORTHEASTERN COUNTIES AS CONVECTION DEVELOPS ALONG THAT
BOUNDARY DURING THE AFTERNOON AS A WEAK SHORTWAVE MOVES THROUGH THE
UPPER LEVEL FLOW.  THUS...HAVE CARRIED SOME LOW CHANCE POPS IN THE
NORTHEAST FOR MONDAY...BUT NOT MONDAY NIGHT AS THESE FEATURES MOVE
FAR ENOUGH AWAY TO NOT AFFECT THE CWA ANY LONGER.  WITH THE FRONT
NORTH OF THE AREA WE SHOULD BE BACK IN THE HOTTER AND MORE HUMID AIR
AGAIN...AND WE MAY NEED A HEAT ADVISORY FOR MONDAY WITH HIGH TEMPS
BACK IN THE MID TO UPPER 90S AGAIN.

WE REMAIN IN THE WARM SECTOR WITH BROAD RIDGING ALOFT AND SOUTHWEST
SURFACE FLOW AT THE SURFACE FOR TUESDAY THROUGH THE REMAINDER OF THE
WORK WEEK.  THIS WILL LEAVE US WITH HOT AND HUMID CONDITIONS WITH
HIGH TEMPS IN THE 90S AND OVERNIGHT MIN TEMPS ONLY IN THE 70S.
WEDNESDAY AND WEDNESDAY EVENING THERE ARE SOME INDICATIONS THAT A
SHORTWAVE WILL MOVE ACROSS THE MIDWEST WHICH MAY BE ABLE TO PRODUCE
SOME SHOWERS AND THUNDERSTORMS FOR THE NORTHERN HALF OF THE
AREA...ALONG WITH A DIP OF THE WARM FRONT BACK IN OUR DIRECTION
AGAIN.  HOWEVER...IT IS SOMEWHAT QUESTIONABLE WHETHER IT WILL MAKE
IT THIS FAR SOUTH AND AM ONLY CARRYING SOME SLIGHT CHANCE POPS.

FRIDAY NIGHT AND SATURDAY THERE ARE SOME DIFFERENCES SHOWING UP IN
THE MODELS...WITH A COLD FRONT THAT SAGS TOWARDS THE AREA.  THE GFS
IS MUCH FASTER THAN THE ECMWF...BRINGING IT IN FRIDAY NIGHT VS
SUNDAY RESPECTIVELY.  CANNOT RULE OUT EITHER SCENARIO...SO HAVE
BROUGHT IN SOME SLIGHT CHANCE POPS FOR FRIDAY NIGHT AND SATURDAY
WHICH WE CAN EITHER RAISE OR LOWER AS THESE ISSUES GET RESOLVED.
HAVE KEPT THE VERY WARM TEMPERATURES GOING WHICH WOULD NEED TO BE
LOWERED IF THE GFS SOLUTION IS REALIZED.

LE

&&

.AVIATION...
LOCAL MVFR VIS IN BR TIL 14Z THIS MORNING. THEN VFR CONDS THROUGH
TONIGHT EXCEPT MVFR CIGS IN TSRA AS A WARM FRONT GRADUALLY LIFTS
NORTHWARD ACROSS THE AREA TODAY. A FEW SHOWERS/ISOLD -TSRA ARE
POSSIBLE AT/NEAR KBRL THIS MORNING. AT LEAST SCATTERED THUNDERSTORMS...
SOME POSSIBLY SEVERE...SHOULD DEVELOP LATE THIS AFTERNOON AND
EVENING. VARIABLE OR EAST TO SOUTHEAST WINDS LESS THAN 5 KNOTS
THIS MORNING BECOMING SOUTH AS A WARM FRONT LIFTS NORTHWARD. SOUTH
TO SOUTHWEST WINDS LESS THAN 10 KNOTS TONIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

HAASE/LE
Hazardous weather outlook, Jun 30, 3:41 AM CST, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT SAT JUN 30 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
441 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...MAINLY FOR AREAS SOUTH OF INTERSTATE 80. A LARGE POOL OF
INSTABILITY COMBINED WITH MODERATE SHEAR AND PLENTY OF LOW LEVEL
MOISTURE ARE EXPECTED TO PRODUCE STRONG TO POSSIBLY SEVERE STORMS
THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS
POSSIBLE.

A HEAT ADVISORY IS IN EFFECT LATE THIS MORNING INTO THIS EVENING FOR
LOCATIONS ALONG AND SOUTH OF A FAIRFIELD IOWA TO GALESBURG
ILLINOIS LINE. HEAT INDEX VALUES WILL RANGE FROM 100 TO 110. HEAT
ADVISORIES MAY NEED TO BE ISSUED LATER THIS WEEKEND FOR DANGEROUS
HEAT AND HUMIDITY FOR AT LEAST A PORTION OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH MONDAY...THUNDERSTORMS ARE POSSIBLE THROUGH THE
PERIOD AS A WEAK FRONT LINGERS OVER THE AREA. SOME THUNDERSTORMS
MAY BE SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WIND...WITH A SECONDARY LESSER POTENTIAL FOR LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

HEAT INDEX READINGS MAY EXCEED 100 SUNDAY AND MONDAY AFTERNOON AND
EVENING...ESPECIALLY SOUTH OF INTERSTATE 80. HOT AND SOMEWHAT
HUMID CONDITIONS WILL CONTINUE FOR MUCH OF THE UPCOMING WEEK...WITH
HEAT INDEX READINGS ABOVE 100 POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The radar

The Quad Cities radar (KDVN), 148 km away, was scanning. The volume nearest the first event began at 08:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
July 1, 2:34 AM CST
Where
Hancock County, 0.87 mi SE of Bentley
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.340, -91.110

A COOP oberver measured hail the size of dimes to quarters near Bentley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390937.